One of the newest and most successful treatments for lung disease in patients with mild to moderate cystic fibrosis may be causing serious intestine and liver damage when taken in combination with pancreatic enzymes, according to researchers at Rush-Presbyterian-St. Luke's Medical Center, Chicago.
The research, based on an animal model, was presented by Rush physician Dr. Robert E. Kimura at the 1997 Society for Pediatric Research annual meeting last month in Washington, D.C.
Using a chronically catheterized rat model, Kimura and co-investigator Dr. John Lloyd-Still, director of the Cystic Fibrosis Center at Rush Children's Hospital, found that a combined treatment of high doses of pancreatic enzymes and the non-steroidal anti-inflammatory drug (NSAID) indomethacin caused severe intestinal ulcers and liver damage.
"The animal findings raise concerns," said Kimura, "because many CF patients are taking a combined therapy of ibuprofen (a NSAID) and pancreatic enzymes to manage the symptoms of their disease. At this point, we don't know whether these treatments are damaging to people with cystic fibrosis, but we strongly believe this data merit further study."
Kimura initially used the rat model to study the cause of a new iatrogenic (physician-induced) disease first described in 1994 in a small proportion of CF patients as fibrosing colonopathy, or fibrosis of the colon. Those patients had been treated with high doses of pancreatic enzymes, but not NSAIDs.
Kimura and Lloyd-Still theorized that the intestines of these patients were morepermeable, or "leaky", a condition in which proteins, bacteria and other potentially harmful substances can leak through the intestinal walls, making them more susceptible to the effects of the enzymes. To test the theory, the researchers created "leaky" intestines by using NSAIDs, a class of drugs including indomethacin and ibuprofen, which are known to increase intestinal permeability.
"What we found in trying to establish the cause for fibrosing colonopathy was that pancreatic enzymes by themselves caused almost no problems, and indomethacin by itself caused only a small problem. But when we put the two together we saw terrible ulcers, and a condition that resembled fibrosing colonopathy. We also found that the liver was damaged, " said Kimura.
Nearly all CF patients take pancreatic enzymes to treat severe digestive problems caused by the disease. Since the early 1990's, many CF patients also have been taking high doses of the non-steroidal anti-inflammatory drug ibuprofen -- a treatment whichrecently has been shown to slow the progression of lung damage, a major cause of early death in these patients.
Kimura advised that the long-term effects of combined treatment with pancreatic enzymes and NSAIDs for cystic fibrosis be studied further. "We think there is enough evidence to warrant pulling back a little on high-dose ibuprofen therapy," he said. "That may be difficult because ibuprofen is inexpensive, readily available and promises to extend the lives of these patients. The problem is, we don't want patients to trade lung disease for gut and liver disease."
Rush-Presbyterian-St. Luke's Medical Center is the center of a comprehensive, cooperative healthcare system serving some two million people through its 10 member hospitals and a range of outpatient services. A center for basic and clinical research, as well as a major referral center, Rush includes nearly 10,000 medical and scientific staff, faculty, students and employees, each committed to providing the best care with compassionate attention to the needs of every patient.
The above post is reprinted from materials provided by Johns Hopkins Children's Center. Note: Materials may be edited for content and length.
Cite This Page: